html menu by Css3Menu.com

ADAMHS  Facebook Page
 
 

What is Fentanyl?

WHAT IS IT?
According to the National Institute on Drug Abuse (NIDA), fentanyl is a powerful synthetic opiate analgesic similar to but much more potent than morphine. It is typically used during anesthesia, to treat patients with severe pain, or to manage pain after surgery. It is sometimes used to treat people with chronic pain who are physically tolerant to opiates. It is a schedule II prescription drug. However, recent overdoses have been connected to illegally produced and trafficked fentanyl, not diverted pharmaceutical fentanyl.

NAMES*
In its prescription form, fentanyl is known as Actiq, Duragesic and Sublimaze. Street names for the drug include: Apache, China girl, China white, dance fever, friend, goodfella, jackpot, murder 8, TNT, or Tango and Cash.

EFFECTS*
  • Like heroin, morphine and other opioid drugs, fentanyl works by binding to the body’s opiate receptors, highly concentrated in areas of the brain that control pain and emotions. When opiate drugs bind to these receptors, they can drive up dopamine levels in the brain’s reward areas, producing a state of euphoria and relaxation – and in some people, the urge to use the drug again and again. Medications called opiate receptor antagonists act by blocking the effects of opiate drugs. Naloxone is one such antagonist. Overdoses of fentanyl should be treated immediately with an opiate antagonist.

  • When prescribed by a physician, fentanyl is often administered via injection, transdermal patch or in lozenge form. However, the type of fentanyl associated with recent overdoses was produced illegally in underground laboratories and sometimes mixed with (or substituted for) heroin in a powder form.

  • Mixing fentanyl with street-sold heroin or cocaine markedly amplifies their potency and potential dangers, including the Risk of DEATH! Effects include: euphoria, drowsiness/respiratory depression and arrest, nausea, confusion, constipation, sedation, unconsciousness, coma, tolerance and addiction.

Because of its potency and toxicity, fentanyl can kill quickly. It’s critical that people call 911 immediately when they suspect someone is having a drug overdose so they can receive a potentially life-saving medication called naloxone.


What is Naloxone?

Naloxone (also known as Narcan) is a medication that can reverse an overdose caused by an opioid drug (heroin or prescription pain medications). When administered during an overdose, naloxone blocks the effects of opioids on the brain and quickly restores breathing. Naloxone has been used safely by medical professionals for more than 40 years.

If naloxone is given to a person who is not experiencing an opioid overdose, it is harmless. If naloxone is administered to a person who is dependent on opioids, it will produce withdrawal symptoms. Withdrawal, although uncomfortable, is not life-threatening. Naloxone does notreverse overdoses that are caused by non-opioid drugs, such as cocaine, benzodiazepines (e.g. Xanex, Klonopin and Valium), methamphetamines or alcohol.

Naloxone must be administered by a third-party because the overdose victim is unconscious or otherwise incapable of administering the medication personally. In Ohio, a pharmacist or pharmacy intern under the direct supervision of a pharmacist can dispense naloxone without a prescription. Visit the State of Ohio of Pharmacy website to learn more.

Naloxone:

  • has no pharmacological effect and has no potential for abuse (non-scheduled);
  • can be safely administered by intranasal, intravenous or intramuscular injection;
  • works rapidly (2-8 min.) and wears off in 20-90 minutes;
  • produces no effect if opioids are not present.


 
 
 
 



How do I know if someone is
overdosing?
:

If someone takes more opioids than their body can handle, they can pass out, stop breathing and die. An opioid overdose can take minutes or even hours to occur. A person who is experiencing an overdose may have the following symptoms:


Slow breathing (less than 1 breath every 5 seconds) or no breathing.

Vomiting.

Face is pale and clammy.

Blue lips, fingernails or toenails.

Slow, erratic, or no pulse.

Snoring or gurgling noises while asleep or nodding out.

No response when you yell the person’s name or rub the middle of their chest with your knuckles.



Overdose Risk Factors & Prevention

Opioids include both heroin as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone (Oxycontin, Percodan, Percocet), hydrocodone (Vicodin, Lortab, Norco), fentanyl (Duragesic, Fentora), hydromorphone (Dilaudid, Exalgo), and buprenorphine (Subutex, Suboxone). The following are some common risk factors for opioid overdose as well as some prevention strategies:

Mixing Drugs

Many overdoses occur when people mix heroin or prescription opioids with alcohol and/or benzodiazepines. Alcohol and benzodiazepines (Xanax, Klonopin, Ativan and Valium) are particularly dangerous because, like opioids, these substances impact an individual’s ability to breathe. Avoid mixing opioids with other drugs or alcohol. If prescribed an opioid and a benzodiazepine by a prescriber, take only as directed.

Tolerance

Tolerance is your body’s ability to process a drug. Tolerance changes over time so that you may need more of a drug to feel its effects. Tolerance can decrease rapidly when someone has taken a break from using an opioid. When someone loses tolerance and then takes an opioid again, they are at-risk for an overdose, even if they take an amount that caused them no problem in the past. If you are using opioids after a period of abstinence, start at a lower dose.

Physical Health

Your physical health impacts your body’s ability to manage opioids. Since opioids can impair your ability to breathe, if you have asthma or other breathing problems you are at higher risk for an overdose. Individuals with liver (hepatitis), kidney problems and those who are HIV-positive are also at an increased risk of an overdose.

Previous Overdose

A person who has experienced a nonfatal overdose in the past has an increased risk of a fatal overdose in the future. To prevent a fatal overdose, teach your family and friends how to recognize and respond to an overdose. If you or someone you know needs help, please call 1 (877) 275.6364 to find an addiction services provider near you.

 
  An overdose is a MEDICAL EMERGENCY! Call 9-1-1 immediately  
 

Get Naloxone without a perscription

Ohio licensed pharmacies which dispense
naloxone pursuant to OAC 4729-5-39 without a perscription

Project D.A.W.N

(Deaths Avoided with Naloxone)

Project D.A.W.N. Website

List of Project DAWN sites
April2017